The best way to prevent hospital psychosis is to talk over these concerns with your primary care physician, nurses, or other hospital staff members. Have family members discuss these concerns with the hospital physicians if you are unable to. If you are taking medications that are known to cause anxiety, confusion, or hallucinations, your doctor and nurses need to monitor any changes in your behavior. Quiet visits from loved ones can be reassuring and help minimize the risk of developing hospital psychosis. Getting adequate sleep during your hospital stay is equally important.
Simple measures such as turning off the lights at a designated time each night can also help to prevent hospital psychosis. It's important to establish a routine during a hospital stay, and if you're accustomed to going to sleep at a certain hour, that routine should not be broken. Discuss your established routine with your hospital physicians.
To reduce your chance of developing the condition, try to avoid stress of any kind. Make an attempt not to worry about financial concerns during your hospital stay, and don't focus on work or relationships. Your time spent in the hospital is meant to recuperate, not burdened by everyday worries.
In addition, avoid stress and noise from a nearby patient and his visitors. If you are sharing a room with a noisy patient or one who upsets you, ask for a private room if at all possible. A private room may cost more, but if it helps you get the peace and quiet that is essential to your recovery, it will be worth the extra expense. Conversely, sharing a room with another patient who provides comfort and companionship might be beneficial.
When watching television during your hospital stay, don't view anything overly dramatic. It's a good idea to keep television viewing to a minimum of one hour a day. If you're up to it, watch something you enjoy, preferably with a light and pleasant topic. You should not watch television before bedtime as this could be stimulating and delay sleep during your hospital stay.
It is vital to report any unusual side effects you experience from a medication you are taking. If you experience symptoms such as heart palpitations, anxiety, disorientation, or dizziness, notify your physician or nurse at once. Certain drugs may contribute to symptoms of hospital psychosis and may need to be discontinued. Modifying a dosage may help to correct the issue as well, but that decision should be made by a medical professional.